MAUDE Adverse Event Report: SYNTHES SELZACH STEM EXTRACTOR F/GUIDE BAR 03.401.070

SYNTHES SELZACH STEM EXTRACTOR F/GUIDE BAR 03.401.070
Catalog Number 03.401.072
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient dob & weight not provided for reporting.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: part 03.401.072; lot 14-1085, manufacturing location: (b)(4), supplier: (b)(4), manufacturing date: 19.May.2014.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
During the a revision surgery on (b)(6) 2017, the epoca stem extractor's connection screw disengaged and broke off the extraction assembly.The stem extra extractor had been secured to the stem for removal.After repeated slapping with the back hammer the epoca stem would not back out of the bone and the connecting screw disengaged and broke in half.It was noted the epoca coating appeared to be embedded in the humerus.Half of the screw broke off the operating field and the other half remained in the epoca stem which was removed by hand.No fragments were left behind in the patient.Additional medical intervention was required.The surgeon used flexible chisel and saw to loosen the stem from the bone.A surgical delay of 10 minutes was noted due to the extra medical intervention required to remove the stem.The patient was revised to a tornier reverse shoulder (tsa) procedure was completed successfully.This complaint involves 1 device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Return to manufacturer.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection, device history records (dhr) review and drawing review were performed as part of this investigation.Visual inspection of the stem extractor showed the extraction threads are deformed and contained chips and burrs.This complaint is confirmed.The m6x18 screw was not returned with the device.This complaint cannot be replicated at customer quality (cq) because not all the mating parts used during the surgery were returned.Drawings were reviewed and verified the returned device met the manufacturing print.No definite root cause can be determined.During the investigation, no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STEM EXTRACTOR F/GUIDE BAR 03.401.070
Common Device Name
EXTRACTOR
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6788035
Report Number3000270450-2017-10283
Device Sequence Number13485898
Product Code HWB
UDI-Device Identifier10886982079824
UDI-Public(01)10886982079824(10)14-1085
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.401.072
Device Lot Number14-1085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2017
Initial Date Received by Manufacturer 07/19/2017
Supplement Date Received by Manufacturer08/11/2017
09/05/2017
Initial Report FDA Received Date08/11/2017
Supplement Report FDA Received Date09/01/2017
09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR